Tennessee, 2003

Damaging Wind in Tennessee, August 4, 2003

August 4, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees reported down by 911 dispatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees reported down by 911 dispatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 6:40 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 4, 6:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT MON AUG 04 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION UPDATE
740 PM EDT MON AUG 04 2003

UPDATE ISSUED TO ADD SEVERE THUNDERSTORM WATCH 838 TO FORECAST.
EXPECT CLUSTER OVER KNOX AND ANDERSON COUNTIES TO PERSIST AND MOVE
EAST...POSSIBLY PRODUCING ADDITIONAL SEVERE WEATHER AS IT MOVES
ALONG.  ADDITIONAL STORM MOVING NORTHEAST ACROSS NORTHEAST TN MAY
ALSO POSE ADDITIONAL SEVERE WEATHER THREAT THROUGH 9 PM OR SO.  NO
OTHER CHANGES TO FORECAST AT THIS TIME.  WILL BEGIN TO REMOVE
COUNTIES ON WESTERN EDGE OF WATCH AS OF 9 PM IF CONDITIONS WARRANT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT MON AUG 04 2003

TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS
OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING
AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES
IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE
CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS
ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING
CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED
THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER
VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC
OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE,
INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE
VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE
HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS
INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA,
WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA
TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN.
LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA
BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY.
SEE NO REASON TO CHANGE HIGHS FOR TUESDAY.

IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY
AND THURSDAY.  A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE
POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE.  ALSO THINK
BEST CHANCES WILL BE DIURNAL.  WILL ADD SLIGHT CHANCE POPS FOR
MONDAY...BUT MOISTURE LIMITED.

CHA   69  87  69  87 /  50  50  50  50
TYS   67  86  67  85 /  50  40  50  40
TRI   64  83  63  83 /  50  40  40  30
OQT   66  85  67  85 /  50  40  50  40

BB/GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
945 AM EDT MON AUG 4 2003

NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS
LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY
BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF
INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS
AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND
1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH
TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT
PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH
CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE,
BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT
RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD.
KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF
STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY
ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES.
KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO.

BB
Hazardous weather outlook, Aug 4, 3:50 AM EST, 14 hours 55 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
WILL REMAIN MOIST AND UNSTABLE.  DAYTIME HEATING WILL COMBINE WITH
OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AT TIMES.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY
REACH STRONG TO SEVERE LEVELS.  THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR
SLIGHTLY LARGER.  HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY
HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING.

FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH
STATEMENT ISSUED EARLIER TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL
KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY.
THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY
NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER
VALUES FOR MID WEEK.

HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN
THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH
TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN
ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Aug 4, 5:09 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM                              TN   WIND DAMAGE
08/04/03   HAMILTON                       A FEW TREES DOWN OFF
                                          COOLEY ROAD.  REPORTED BY
                                          HAMILTON COUNTY 911.

0600 PM                              TN   0.75 IN HAIL
08/04/03   CAMPBELL                       DIME SIZE HAIL ON I-75.
                                          REPORTED BY THP.

0545 PM    COSBY                     TN   1.00 IN HAIL
08/04/03   COCKE                          QUARTER SIZE HAIL IN
                                          COSBY.  1.10 INCHES OF
                                          RAIN IN LESS THAN 1 HOUR.
                                          REPORTED BY LOCAL
                                          SPOTTER.
Local storm report, Aug 4, 5:44 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM                              TN   WIND DAMAGE
08/04/03   RHEA                           TREES DOWN IN WESTERN
                                          PORTION OF COUNTY.
                                          REPORTED BY RHEA
                                          SHERIFFS OFFICE.

0635 PM    TEN MILE                  TN   0.75 IN HAIL
08/04/03   MEIGS                          3/4 INCH HAIL IN THE TEN
                                          MILE AREA.  REPORTED BY
                                          MEIGS COUNTY 911.
Local storm report, Aug 4, 6:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM                              TN   WIND DAMAGE
08/04/03   COCKE                          TREES DOWN ON HARTFORD
                                          ROAD AND IN COSBY.
                                          REPORTED BY COCKE
                                          SHERIFFS OFFICE.

0700 PM    CLINTON                   TN   1.00 IN HAIL
08/04/03   ANDERSON                       1 INCH HAIL IN THE
                                          CLINTON AREA.  REPORTED
                                          BY AN OFF DUTY NWS
                                          EMPLOYEE.

0730 PM                              TN   WIND DAMAGE
08/04/03   KNOX                           NUMEROUS TREES DOWN
                                          ACROSS THE NORTHWEST
                                          PORTION OF THE COUNTY.
                                          REPORTED BY KNOX COUNTY
                                          911.

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
August 4, 6:45 PM EST
Where
Anderson County, 3 mi N of Clinton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -84.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378287.